Wyoming, 2011

Avalanche in Wyoming, May 29, 2011

May 29, 2011 · NWS RIW · 1 event in 1 county or zone

Two skiers were injured when a 15-foot-wide avalanche carried them 600 feet down a slope in the area of Togwotee Pass. The slide triggered on a 38-degree, south-facing slope at an elevation of 10,000 feet.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Two skiers were injured when a 15-foot-wide avalanche carried them 600 feet down a slope in the area of Togwotee Pass. The slide triggered on a 38-degree, south-facing slope at an elevation of 10,000 feet. The skiers were self-rescued.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 29, 1:19 PM MST, 3 hours 11 minutes earlier.

Area forecast discussion, May 29, 1:19 PM MST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
219 PM MDT SUN MAY 29 2011

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

LARGE SCALE...DOUBLE STRUCTURED PACIFIC LOW PRESSURE STORM SYSTEM
WITH THE SOUTHERN CIRCULATION IN SOUTH CENTRAL NEVADA AND THE
NORTHERN CIRCULATION IN SOUTHWEST IDAHO...CONTINUES TO PRODUCE
STRONG SOUTH SOUTHWEST DIVERGENT FLOW OVER WESTERN AND CENTRAL
WYOMING. THE EASTERN EDGE OF THE MOISTURE REMAINS OVER EASTERN
SWEETWATER AND EASTERN NATRONA COUNTIES WHERE LITTLE PRECIPITATION
HAS OCCURRED. TO THE WEST...SIGNIFICANT PRECIPITATION HAS FALLEN
OVER FREMONT COUNTY WITH MANY AREAS RECEIVING 1 TO 1.5 INCHES OF
LIQUID.  MUCH OF THE PRECIPITATION HAS FALLEN AS SNOW SINCE DAY BREAK.
TEMPERATURES HAVE BEEN SIGNIFICANTLY COLDER THAN THE MODELS FORECAST
WITH THIS LARGE AREA OF PRECIPITATION. SIGNIFICANT .5 TO 1.0 INCH
AMOUNTS HAVE ALSO FALLEN OVER THE WYOMING AND SLAT RIVER
RANGES...THE BIGHORN AND ABSAROKA MOUNTAINS. LOWER ELEVATIONS IN
SOUTHERN LINCOLN AND THE LANDER FOOTHILLS HAVE RECEIVED 4 TO 6
INCHES OF SNOW ACCUMULATION. SIGNIFICANT SNOWFALL ON SOUTH PASS
AND TETON PASS HAS OCCUR ED. AS THE SOUTHERN LOW ROUNDS THE BOTTOM
OF ITS TRACK...THE MODELS HAVE A HARD TIME WITH THE PROGRESSION
NORTHEAST...BUT OVERALL THE PRECIPITATION SHOULD INTENSIFY OVER THE
AREA AS THE MAIN BAROCLINIC BOUNDARY MOVES ACROSS THE AREA...THEN
AS COLD NORTHWEST FLOW DEVELOPS MONDAY AFTERNOON MORE WIDESPREAD
SHOWERS SHOULD OCCUR. AHEAD OF THE COLD FRONT...A STRONG PRESSURE
GRADIENT IS FORECAST TO DEVELOP OVER SWEETWATER...SOUTHERN FREMONT
AND NATRONA COUNTIES WITH THE GFS MOS PRODUCING AREAS OF 40 PLUS
KNOTS AT ROCK SPRINGS AND CASPER. HAVE ISSUED HIGH WIND WATCH FOR
THOSE AREAS. AS THE FLOW GOES NORTHWEST...HIGH WINDS MAY DEVELOP
IN THE WIND RIVER BASIN AND EASTER JOHNSON COUNTY. THIS
DEVELOPMENT IS LESS CERTAIN AT THIS TIME. HAVE CONTINUED WINTER
WEATHER ADVISORIES IN THE MOUNTAINS AND EXTENDED THEM INTO THE
LOWER ELEVATIONS OF SOUTHERN LINCOLN...SUBLETTE AND FREMONT
COUNTIES. SOME SNOW ACCUMULATIONS WILL EXCEED WARNING
CRITERIA...BUT WITH THE ROADS REMAINING WARM AND SNOW
MELTING...EVEN ON SOUTH PASS...TETON AND TOGWOTEE PASS...THE
WINTER WEATHER ADVISORIES SHOULD COVER THE SOCIAL IMPACT OF THIS
STORM.  COOLER TEMPERATURES WITH A SLOWER MOVEMENT OF THE LOW IS EXPECTED
MONDAY AND MONDAY NIGHT. SLIGHTLY COOLER TEMPERATURES ARE NOW
EXPECTED TUESDAY AND TUESDAY NIGHT BEFORE WARMING.

.LONG TERM...WEDNESDAY THROUGH SUNDAY

LONG RANGE MODELS TONIGHT ARE WANTING TO LIFT A FAIRLY STRONG PIECE
OF ENERGY OUT OF THE UPPER TROUGH ALONG THE WEST COAST. IT TAKES
THIS ENERGY THROUGH IDAHO ON THURSDAY AND INTO MONTANA THURSDAY
NIGHT. THE TROUGH MAINTAINS ITSELF ALONG THE WEST COAST FRIDAY
THROUGH NEXT SUNDAY WITH ADDITIONAL ENERGY DROPPING INTO IT. OUR
REGION STAYS IN A SW FLOW ALOFT FOR MOST OF THE EXTENDED PERIOD. A
COLD FRONT DOES MAKE PROGRESS INTO WESTERN WY BY THURSDAY MORNING
AND MAKES IT EAST OF THE DIVIDE DURING THE DAY THURSDAY. AS FOR THE
DETAILS...WEDNESDAY LOOKS DRY AND WARM. SLIGHT CHANCE OF SHOWERS AND
STORMS IN THE WEST AND NORTHWEST THURSDAY AFTERNOON AND EVENING. NOT
MUCH MORE THAN ISOLATED ACTIVITY ELSEWHERE THURSDAY. HAVE KEPT
ISOLATED SHOWERS AND STORMS OVER THE MOUNTAINS FRIDAY THROUGH SUNDAY
WITH DRY WEATHER FOR MOST LOWER ELEVATIONS. AS FOR TEMPS...WARM DAYS
WEDNESDAY AND THURSDAY. THEN SOME COOLING FRIDAY...THEN WARMING BACK
UP FOR SATURDAY AND NEXT SUNDAY. STILL EXPECTING SOME WIND AT TIMES
DURING THE EXTENDED. ONE WOULD EXPECT RISING WATER LEVELS LATE IN
THE WEEK AS SNOW MELT WILL OCCUR.

&&

.AVIATION...

A LOW PRESSURE CENTER OVER NEVADA WILL TRACK NORTHEAST ACROSS
CENTRAL WYOMING THROUGH TONIGHT. AS IT DOES...WIDESPREAD SNOW AT AND
ABOVE 5000 FEET WILL PRODUCE WIDESPREAD IFR CONDITIONS AND MTN
OBSCURATIONS THROUGH TONIGHT NORTH AND WEST OF A LINE FROM KRKS TO
KBYG. WIDESPREAD RAIN WILL OCCUR BELOW 5000 FEET. SOUTH AND WEST OF
THIS LINE EXPECTED FREQUENT RAIN SHOWERS AND MOUNTAIN SNOW SHOWERS
WITH NUMEROUS AREAS OF MVFR CONDITIONS AND LOCAL IFR CONDITIONS AND
MTN OBSCURATIONS. ON MEMORIAL DAY...THE LOW PRESSURE CENTER WILL
TRACK NORTHEAST INTO SOUTHEAST MONTANA. MOISTURE WRAPPING AROUND THE
BACK SIDE OF THE LOW WILL CAUSE FREQUENT MORNING SNOW SHOWERS IN
WESTERN WY AND SCATTERED MORNING RAIN SHOWERS IN CENTRAL WYOMING.
NUMEROUS RAIN SHOWERS CAN BE EXPECTED ALL ACROSS WESTERN AND CENTRAL
WYOMING ON THE AFTERNOON OF MEMORIAL DAY.

STRONG SOUTHWEST WINDS MAY BLOW AS HIGH AS 40 TO 45 MPH WITH GUSTS
TO 60 MPH FROM KRKS TO KCPR MONDAY.

&&

.HYDROLOGY...

AREAS HAVE RECEIVED .5 TO 1.5 INCHES OF LIQUID IN THE PAST 24
HOURS WITH THE CURRENT STORM. ANOTHER .5 TO 1.5 INCHES COULD OCCUR
THROUGH MONDAY...WITH LOCALLY HIGHER AMOUNTS. MUCH OF THE
PRECIPITATION HAS FALLEN AS SNOW WITH SOME MELTING BELOW 6500 FEET.
THE COLDER TEMPERATURES HAVE HALTED MOST OF THE SNOW MELT IN THE
MOUNTAINS WITH SNOW ACCUMULATING TO THE ALREADY RECORD TO NEAR
RECORD SNOW PACK. SOME SMALL STREAMS IN THE LOWER ELEVATIONS WILL
EXPERIENCE RISES TONIGHT THROUGH MONDAY WITH THE MAIN RIVERS
REMAINING STEADY OR FALLING SLIGHTLY DUE TO THE TEMPORARY HALT IN
SNOW PACK RUN OFF. WARMER TEMPERATURES ARE FORECAST FOR MID WEEK
THAT WILL BRING SIGNIFICANT SNOW MELT IN THE HIGH COUNTRY WITH
TEMPERATURES AT 8500 FEET REACHING THE LOW TO MID 60S AND 70S TO
MID 80S IN THE VALLEYS RAPIDLY MELTING THE LOW LEVEL SNOW.
SIGNIFICANT RIVER RISES CAN BE EXPECTED THROUGH NEXT WEEKEND.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
WYZ019-020-028-030.

WINTER WEATHER ADVISORY UNTIL 6 AM MDT MONDAY
WYZ001-002-008-009-012-014>018-024>027.

FLOOD WATCH THROUGH MONDAY EVENING WYZ010-011.

&&

SHORT TERM...C.BAKER
LONG TERM...AR
AVIATION...LIPSON
HYDROLOGY...C.BAKER
Hazardous weather outlook, May 29, 11:02 AM MST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1202 PM MDT SUN MAY 29 2011

WYZ001>020-022>030-301100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1202 PM MDT SUN MAY 29 2011

...FLOOD WARNINGS REMAIN IN EFFECT FOR THE SWEETWATER RIVER IN
SOUTHERN FREMONT COUNTY...AS WELL AS...THE SALT RIVER AND ITS
TRIBUTARIES IN STAR VALLEY...

...FLOOD WATCH FOR RIVERS AND STREAMS IN JOHNSON COUNTY TODAY
THROUGH MONDAY EVENING...

...WINTER WEATHER ADVISORY FOR MUCH OF THE NORTHERN AND CENTRAL
MOUNTAINS AS WELL IN SOME OF THE ADJACENT FOOTHILLS AND BASINS
THROUGH THE EARLY MORNING HOURS OF MEMORIAL DAY...

...HIGH WIND WATCH FOR SOUTHERN AND EAST CENTRAL WYOMING FOR MEMORIAL
DAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOWFALL IS EXPECTED TO CONTINUE THROUGH TONIGHT IN THE WIND RIVER...
TETON...GROS VENTRE...ABSAROKA AND BIG HORN MOUNTAINS AS WELL AS IN
YELLOWSTONE NATIONAL PARK. SNOWFALL IS ALSO EXPECTED TO CONTINUE
IN THE UPPER GREEN RIVER BASIN AND FOOTHILLS...THE WIND RIVER
BASIN AND THE LANDER FOOTHILLS AS WELL AS IN THE LOWER
ELEVATIONS OF SOUTHERN LINCOLN COUNTY. PLEASE SEE THE LATEST WINTER
WEATHER STATEMENT FOR FURTHER DETAILS ON THIS LATE SPRING STORM.

RAIN WILL FALL IN MANY LOCATIONS EAST OF THE DIVIDE TODAY. SOME OF
THE RAIN WILL BE MODERATE TO HEAVY AT TIMES AND THIS MAY LEAD TO
INCREASED RUNOFF INTO CREEKS AND STREAMS...THUS RAISING THE WATER
LEVELS AT THE LOWER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...MEMORIAL DAY THROUGH SATURDAY

THE STRONG SPRING STORM SYSTEM WILL IMPACT THE AREA ON MEMORIAL
DAY. THIS WILL INCLUDE MOUNTAIN SNOW AND VALLEY RAIN.

TRAVELLERS AND THOSE WITH OUTDOOR INTERESTS SHOULD KEEP A CLOSE WATCH
ON THE WEATHER AND BE PREPARED FOR COLD AND WET WEATHER. RIVER AND
STREAM RISES ARE EXPECTED IN JOHNSON COUNTY THROUGH MONDAY DUE TO THE
RAINFALL.

A HIGH WIND WATCH IS IN EFFECT FROM SWEETWATER COUNTY INCLUDING ROCK
SPRINGS...ACROSS THE RED DESERT AND THE GREEN MOUNTAINS TO THE
LOWER ELEVATIONS OF NATRONA COUNTY INCLUDING THE CITY OF CASPER.
SOUTHWEST WINDS MAY BLOW AT SPEEDS OF 40 TO 45 MPH WITH GUSTS TO 65
MPH.

WARMER TEMPERATURES ARE STILL FORECAST FOR WEDNESDAY AND THURSDAY
WITH HIGHS IN THE 70S TO LOWER 80S WITH 50S AND 60S IN THE HIGH
COUNTRY. IT APPEARS FRIDAY WILL BE COOLER WITH HIGHS IN THE 60S TO
LOWER 70S WITH 40S AND 50S IN THE MOUNTAINS. THEN TEMPERATURES
ARE TO REBOUND AGAIN SATURDAY BACK INTO THE 70S. THIS WILL INCREASE
THE POTENTIAL FOR FLOODING OF AREA STREAMS AND RIVERS LATE IN THE
WEEK DUE TO SNOW MELT. STAY TUNED FOR UPDATES AND ADDITIONAL
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE REPORT ANY FLOODING ALONG RIVERS...CREEKS AND
STREAMS. PLEASE REPORT ANY SNOWFALL AMOUNTS. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, May 29, 12:42 PM MST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
142 PM MDT SUN MAY 29 2011

WYZ001-002-005-007>009-012>018-023>027-300300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-JACKSON HOLE-LANDER FOOTHILLS-
OWL CREEK AND BRIDGER MOUNTAINS-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
142 PM MDT SUN MAY 29 2011

...MEMORIAL DAY WEEKEND STORM CONTINUES ACROSS AREAS OF WYOMING...

A LATE SPRING STORM HAS BROUGHT SIGNIFICANT SNOWFALL TO MUCH OF
WESTERN AND CENTRAL WYOMING. ACCUMULATING SNOWFALL HAD MADE ITS WAY
DOWN TO 5000 FEET THIS MORNING IN THE UPPER GREEN AND WIND RIVER
BASINS. SNOW SHOWERS...OR A RAIN SNOW MIX WILL CONTINUE IN THESE
AREAS THIS AFTERNOON AND OVERNIGHT BETWEEN 5000 AND 6500 FEET. AREAS
OF PATCHY FOG MAY DEVELOP BETWEEN SHOWERS.

TRAVELLERS SHOULD BE PREPARED AREAS OF LOW VISIBILITY...WINTER
DRIVING CONDITIONS OVER MOUNTAIN PASSES...AS WELL AS STANDING WATER
AND SLUSHY ROADS IN THE LOWER ELEVATIONS. PLEASE CALL 5-1-1 FOR
CURRENT ROAD CONDITIONS AND PLEASE DRIVE SAFELY.

FOR THE MOST UP-TO-DATE WEATHER INFORMATION FOLLOW US ON FACEBOOK OR
AT WWW.WEATHER.GOV/RIVERTON

WOLCOTT
Special weather statement, May 29, 12:50 PM MST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
150 PM MDT SUN MAY 29 2011

WYZ001-002-005-007>009-012>018-023>027-300300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-JACKSON HOLE-LANDER FOOTHILLS-
OWL CREEK AND BRIDGER MOUNTAINS-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
150 PM MDT SUN MAY 29 2011

...MEMORIAL DAY WEEKEND STORM CONTINUES ACROSS AREAS OF WYOMING...

A LATE SPRING STORM HAS BROUGHT SIGNIFICANT SNOWFALL TO MUCH OF
WESTERN AND CENTRAL WYOMING. ACCUMULATING SNOWFALL HAD MADE ITS WAY
DOWN TO 5000 FEET THIS MORNING IN THE UPPER GREEN AND WIND RIVER
BASINS. SNOW SHOWERS...OR A RAIN SNOW MIX WILL CONTINUE IN THESE
AREAS THIS AFTERNOON AND OVERNIGHT BETWEEN 5000 AND 6500 FEET. AREAS
OF PATCHY FOG MAY DEVELOP BETWEEN SHOWERS.

TRAVELLERS SHOULD BE PREPARED FOR AREAS OF LOW VISIBILITY...WINTER
DRIVING CONDITIONS OVER MOUNTAIN PASSES...AS WELL AS STANDING WATER
AND SLUSHY ROADS IN THE LOWER ELEVATIONS. PLEASE CALL 5-1-1 FOR
CURRENT ROAD CONDITIONS AND PLEASE DRIVE SAFELY.

FOR THE MOST UP-TO-DATE WEATHER INFORMATION FOLLOW THE RIVERTON
NATIONAL WEATHER SERVICE ON FACEBOOK OR AT WWW.WEATHER.GOV/RIVERTON

WOLCOTT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Teton & Gros Ventre Mountains

When
May 29, 4:30 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316090.